Maine, 2013

Extreme Cold in Maine, February 6 to 7, 2013

February 6 to 7, 2013 · NWS CAR · 4 events in 4 counties and zones

Winds of 10 to 20 mph with gusts up to 30 mph combined with temperatures of 5 to 20 below zero to produce dangerous wind chills of 35 to 45 below zero from the overnight hours of the 6th through the morning of the 7th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Winds of 10 to 20 mph with gusts up to 30 mph combined with temperatures of 5 to 20 below zero to produce dangerous wind chills of 35 to 45 below zero from the overnight hours of the 6th through the morning of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 6, 8:32 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 6, 8:32 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
832 PM EST WED FEB 6 2013

.SYNOPSIS...
AN ARCTIC FRONT WILL PUSH SOUTH OF THE REGION TONIGHT. ARCTIC
HIGH PRESSURE WILL BUILD OVER THE STATE ON THURSDAY THEN MOVE
EAST THURSDAY NIGHT. LOW PRESSURE WILL DEVELOP OFF THE MID
ATLANTIC COAST ON FRIDAY AND RAPIDLY INTENSIFY AS IT MOVES NORTH
FRIDAY AFTERNOON INTO FRIDAY NIGHT.&&

.NEAR TERM /THROUGH THURSDAY/...
8:30 PM UPDATE: SOME ADDITIONAL SNOW SHOWERS HAVE FORMED FROM
AROUND MILLINOCKET NORTH AND EAST TOWARD HOULTON AND PRESQUE ISLE SO
RAISED POPS FOR THE NEXT COUPLE HOURS OVER THESE AREAS. THIS
ACTIVITY SHOULD EXIT THE CWA TO THE EAST BY THE OVERNIGHT PERIOD
WITH ANY ADDITIONAL ACCUMULATION ONLY EXPECTED TO BE A TRACE UP TO
A HALF INCH OR SO.

PREVIOUS DISCUSSION: MAIN CONCERNS WILL BE SNOW SHOWERS/SQUALLS
W/THE ARCTIC FRONT LATE THIS AFTERNOON INTO EARLY EVENING AND WIND
CHILLS TONIGHT INTO EARLY THURSDAY.

LATEST RADAR LOOP SHOWS A LINE OF HEAVY SNOW SHOWERS AND SQUALLS
MOVING EAST. EXPECTING A QUICK INCH OR 2 WITH THIS BURST AND WINDS
TO PICK UP IN ADVANCE OF THE ARCTIC FRONT. THE LATEST RUC
SOUNDINGS SHOW DECENT INSTABILITY UP THROUGH 700MBS W/THIS LINE
MATCHING THE NAM'S 850-700MBS LAPSE RATES OF UP TO 7.0C/KM FOR THE
NORTHERN 1/2 OF THE CWA. SUNSHINE POKING THROUGH HAS HELPED TO
DESTABILIZE THE AIRMASS A BIT. ISSUED A SPECIAL WEATHER STATEMENT
EARLIER TO HIGH LIGHT THIS POTENTIAL. ACTIVITY WILL QUICKLY END
BY 6 PM WITH SKIES CLEARING AND THIS IS EVIDENT BY THE VISIBLE
SATL IMAGERY SHOWING THIS CLEARING APCHG QUEBEC ATTM. FURTHER S
TOWARD BANGOR AND THE BAR HARBOR REGION, THE EFFECTS FROM THIS
LINE WILL BE LESS FELT W/JUST ISOLATED TO SCATTERED ACTIVITY.
WINDS WILL PICK UP AND CONTINUE IN EARNEST BY EARLY EVENING AND
CONTINUE UP THROUGH MIDNIGHT. CARRIED AREAS OF BLOWING SNOW
THROUGH LATE EVENING TO ACCOUNT FOR THE WINDS. TEMPERATURES WILL
PLUMMET AS THE ARCTIC FRONT SWINGS THROUGH. THE BITTER COLD
COMBINED W/THE GUSTY WINDS WILL LEAD TO DANGEROUS WIND CHILLS
OVERNIGHT INTO THURSDAY MORNING. WIND CHILL WARNINGS/ADVISORIES
REMAIN IN PLACE SANS THE COAST AS WIND CHILL READINGS WILL STAY
ABOVE THE ADVISORY CRITERIA OF -20F. BROUGHT THE OVERNIGHT LOWS UP
A TAD AS WINDS LACK OF DEEP SNOW COVER WILL KEEP TEMPERATURES UP
SOME ESPECIALLY TO THE EAST.

FOR THURSDAY, HIGH PRES IS FORECAST TO SETTLE ACROSS THE CWA
W/PLENTY OF SUNSHINE AND BITTER COLD. THE MIDNIGHT CREW'S MAX
TEMPERATURES FOR THURSDAY LOOK GOOD W/TEMPERATURES STRUGGLING TO
MAKE IT NEAR ZERO. FROM THE CENTRAL AND DOWNEAST AREAS, TEMPERATURES
ARE EXPECTED TO TOP OFF 5 TO 10 ABOVE AT BEST.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A POWERFUL STORM SYSTEM IS EXPECTED TO WHIP THE DOWNEAST COAST
WITH SNOW AND HIGH WINDS AT THE END OF THE WEEK. ARCTIC HIGH
PRESSURE WILL BRING A VERY COLD NIGHT WITH LIGHT WINDS THURSDAY
NIGHT. CLOUDS WILL INCREASE OVERNIGHT AS THE HIGH BEGINS MOVING
EAST OF THE AREA. LOW PRESSURE MOVING INTO THE OHIO VALLEY FRIDAY
MORNING WILL JOIN FORCES WITH A LOW MOVING OFF THE MID ATLANTIC
COAST AND DEVELOP AN INTENSIFYING STORM SYSTEM SOUTH OF NEW
ENGLAND BY LATE FRIDAY. SOME LIGHT SNOW WILL SPREAD ACROSS
DOWNEAST AREAS AHEAD OF THE STORM ON FRIDAY. THE SNOW IS THEN
EXPECTED TO BECOME HEAVIER ACROSS THE DOWNEAST REGION FRIDAY
EVENING AS NORTHEAST WINDS INCREASE. LIGHTER SNOW WILL SPREAD
NORTH INTO CENTRAL AND POSSIBLY NORTHERN AREAS. THE STORM WILL BE
MOST INTENSE LATE FRIDAY NIGHT INTO SATURDAY MORNING WHEN STRONG
WINDS...HEAVY SNOW AND BLOWING SNOW MAY BRING NEAR BLIZZARD
CONDITIONS TO DOWNEAST AREAS. LIGHT SNOW AND BLOWING SNOW IS
EXPECTED TO BRUSH THE NORTH. A WINTER STORM WATCH HAS BEEN ISSUED
ACROSS THE DOWNEAST REGION FRIDAY INTO MIDDAY SATURDAY. THE SNOW
WILL TAPER OFF LATE SATURDAY BUT CONSIDERABLE BLOWING AND DRIFTING
WILL CONTINUE IN OPEN AREAS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE PERIOD BEGINS WITH LOW PRESSURE OFF THE COAST OF NOVA SCOTIA
MOVING NORTHEAST. HIGH PRESSURE AND UPPER LEVEL RIDGE WILL BUILD
INTO MAINE AS LOW CONTINUES EAST. AS HIGH PRESSURE AND NEXT SYSTEM
BEGIN MOVING IN EXPECT ABOVE NORMAL TEMPERATURES THROUGH MUCH OF
THE PERIOD. THE NEXT LOW PRESSURE SYSTEM OF INTEREST IS FORECAST
TO BE LOCATED ACROSS THE UPPER MIDWEST AND GREAT LAKES BY EARLY
MONDAY MORNING WITH FRONTAL BOUNDARY EXTENDING SOUTH ACROSS THE
OHIO AND TENNESSEE VALLEYS TO THE GULF COAST. THERE ARE SOME
DIFFERENCES WITH THE LOCATION AND STRENGTH OF THE LOW AS IT MOVES
EAST BUT THE 12Z ECMWF SEEMS TO BE COMING MORE IN LINE WITH THE
06Z/12Z GFS. ALSO TO BE NOTED THAT THE 00Z GFS ENSEMBLE MEAN AND
SEVERAL OF THE 00Z/12Z MEMBERS ARE FOLLOWING THIS SAME GENERAL LOW
TRACK AS 06/12Z GFS OPERATIONAL. AFTER THIS LOW PRESSURE MOVES
NORTHEAST OF THE REGION TUESDAY EXPECT HIGH PRESSURE TO BUILD BACK
INTO THE AREA. LOADED GMOS AND ADJUSTED SOME WITH EACH OF THE
STORM SYSTEMS IN THE PERIOD.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR/MVFR FOR THE NORTHERN TERMINALS THROUGH 23Z AND
THEN CONDITIONS LOOK TO GO VFR. IT LOOKS LIKE VFR FOR KBGR TO BHB
OVERNIGHT INTO THURSDAY. LLWS WILL BE A CONCERN MAINLY FOR THE
NORTHERN TERMINALS THROUGH EARLY EVENING W/THE FROPA AND SNOW SQUALLS.

SHORT TERM: VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT. CONDITIONS
WILL LOWER TO LIFR DOWNEAST AND MVFR WITH OCCASIONAL IFR OVER THE
NORTH FRIDAY AND CONTINUE FRIDAY NIGHT INTO SATURDAY.

&&

.MARINE...
NEAR TERM: SCA IS IN PLACE AS WINDS LOOK LIKE THEY WILL COME UP
W/THE PASSAGE OF THE ARCTIC FRONT. THINKING IS THAT WINDS WILL
COME DOWN LATER IN THE DAY ON THURSDAY AS THE HIGH BUILDS IN FROM
THE NW. TWEAKED THE WIND GUSTS DOWN A FEW KNOTS AS THE GUIDANCE
WAS RUNNING TOO HIGH THIS AFTERNOON. A NAM12/GFS40 BLEND WAS USED
FOR THE WINDS TONIGHT AND LEANED CLOSER W/A GFS40/GMOS FOR
THURSDAY W/DIURNAL EFFECTS. FOLLOWED THE PREVIOUS PACKAGE OF WAVE
HEIGHTS BUILDING TONIGHT TO 5-6 FT ESPECIALLY OVER THE OUTER
WATERS. WAVE HEIGHTS WILL COME DOWN ON THURSDAY AND DROP BELOW SCA
BY THE AFTERNOON.

SHORT TERM: A STORM WATCH IS BEING ISSUED FOR STRONG AND
DANGEROUS NORTHEAST WINDS FRIDAY NIGHT INTO SATURDAY AS POWERFUL
LOW PRESSURE TRACKS OFF CAPE COD. THE STRONGEST WINDS WILL LIKELY
BE SATURDAY MORNING. FREEZING SPRAY COMBINED WITH SNOWFALL IS
EXPECTED TO RESULT IN A SIGNIFICANT ACCRETION OF ICE ON CRAFT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING UNTIL 11 AM EST THURSDAY FOR MEZ001>004.
     WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR MEZ011-015>017-029>032.
     WIND CHILL ADVISORY FROM 1 AM TO 11 AM EST THURSDAY FOR MEZ011-
     015>017-031-032.
     WIND CHILL ADVISORY UNTIL 11 AM EST THURSDAY FOR MEZ005-006-
     010.
MARINE...STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON FOR
     ANZ050>052.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR ANZ050>052.

&&

NEAR TERM...FITZSIMMONS/HEWITT
SHORT TERM...
LONG TERM...
AVIATION...FITZSIMMONS/HEWITT
MARINE...FITZSIMMONS/HEWITT/
Hazardous weather outlook, Feb 6, 3:53 PM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
353 PM EST WED FEB 6 2013

MEZ001>004-072100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
353 PM EST WED FEB 6 2013

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-006-010-072100-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
353 PM EST WED FEB 6 2013

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015>017-031-032-072100-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
353 PM EST WED FEB 6 2013

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-072100-
COASTAL HANCOCK-COASTAL WASHINGTON-
353 PM EST WED FEB 6 2013

...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-072100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
353 PM EST WED FEB 6 2013

...STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, Feb 6, 5:56 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
556 PM EST WED FEB 6 2013

MEZ001-002-070000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
556 PM EST WED FEB 6 2013

...HEAVY SNOW SHOWERS AND GUSTY WINDS EXPECTED THROUGH EARLY EVENING...

A BAND OF SNOW SHOWERS THAT EXTENDS FROM FORT KENT TO VAN BUREN
WILL CONTINUE TO MOVE OFF TO THE EAST THROUGH 7 PM.
LOCAL WHITE-OUT CONDITIONS WITH WIND GUSTS TO 35 MPH ARE POSSIBLE
IN THIS BAND OF SNOW. THE BAND OF SNOW WILL EXIT INTO CANADA BY 7
PM...AND MAY LOCALLY DROP ANOTHER INCH OF SNOW.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northwest Aroostook

When
February 6, 11:00 PM EST to February 7, 11:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 45 below zero occurred from the overnight hours of the 6th through the morning of the 7th.

Extreme Cold/Wind Chill, Northeast Aroostook

When
February 6, 11:00 PM EST to February 7, 11:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 45 below zero occurred from the overnight hours of the 6th through the morning of the 7th.

Extreme Cold/Wind Chill, Northern Somerset

When
February 6, 11:00 PM EST to February 7, 11:00 AM EST
Where
Northern Somerset forecast zone
Reported by
ASOS
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 45 below zero occurred from the overnight hours of the 6th through the morning of the 7th.

Extreme Cold/Wind Chill, Northern Piscataquis

When
February 6, 11:00 PM EST to February 7, 11:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
ASOS
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 45 below zero occurred from the overnight hours of the 6th through the morning of the 7th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435501, 435502, 435503, 435504.